Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 22, 2021McPherson County, Kansas

NWS Wichita, KS issued this special weather statement at May 22, 2021, 11:39 AM CDT for McPherson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 11:39 AM CDT (16:39 UTC)
Expired
May 22, 2021, 12:15 PM CDT
In force
36 min
Issued by
NWS Wichita, KS

County McPherson County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS83 KICT 221639
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1139 AM CDT Sat May 22 2021
 
KSZ049-051-052-067-068-221715-
Reno KS-McPherson KS-Harvey KS-Marion KS-Saline KS-
1139 AM CDT Sat May 22 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  Eastern McPherson County in central Kansas...
  Northwestern Harvey County in south central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 1215 PM CDT.

* At 1135 AM CDT...National Weather Service Doppler radar was 
  tracking A broken line of showers with locally heavy rainfall 
  along a line extending from 7 miles south of Gypsum to 
  Buhler...and moving northeast at 15 mph.

Torrential rainfall is occurring with these showers, and may 
eventually lead to localized flooding. Listen for later statements 
or possible flood warnings...should the risk for minor low-land 
flooding become more imminent.

* Locations impacted include...
  Mcpherson, Inman, Buhler, Galva, Canton, Gypsum, Mcpherson Airport
  and Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3861 9737 3861 9725 3803 9766 3810 9788
      3878 9737
TIME...MOT...LOC 1637Z 206DEG 10KT 3860 9740 3811 9776 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 22, 10:24 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 22, 10:24 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1024 AM CDT Sat May 22 2021

.UPDATE...
Issued at 1008 AM CDT Sat May 22 2021

A plume of unseasonably high precipitable waters in concert with
subtle ripples within the southerly mid/upper flow amidst an
uncapped airmass will support scattered to numerous rain showers
today, mainly across southeast and eastern Kansas. Could even see
a few showers/thunderstorms as far west as Salina-Lyons-Pratt,
where breaks in overcast will support better heating and
associated somewhat better instability. However, given poor lapse
rates and "skinny CAPE" profiles, not anticipating strong to
severe storms. The primary hazard will be isolated pockets of
brief very heavy downpours given the tropical environment.
Activity should tend to wane by sunset with loss of daytime
heating.

&&

.SHORT TERM...(Today through Monday night)
Issued at 355 AM CDT Sat May 22 2021

An amplified upper pattern will remain in place across the CONUS
this weekend, with upper ridging over the Southeast, and an upper
low centered over the Great Basin. The mid-upper flow in between
these two systems will draw subtropical moisture northwestward into
Oklahoma, eastern Kansas, and northwestern Missouri. The combination
of weak upper level diffluence and the anomalously high precipitable
water will bring an increased chance of showers and possibly
isolated thunder, mainly to areas along/east of the Kansas Turnpike
today. Short-range models and the HREF would indicate southeast KS
having the higher probabilities today, before a diminishing trend
early this evening. Isolated to scattered showers appears possible
across the forecast area Sunday, diminishing early Sunday evening.

The upper pattern is progged to begin a transition Sunday night into
Monday, with the western CONUS upper low lifting northeastward to
southern Saskatchewan by Monday afternoon, and the upper ridge
beginning to flatten over the Southeast. A surface trough associated
with the upper low lifting out over Saskatchewan, will extend
southward into northwest Kansas, with a dryline over the southern
High Plains. These boundaries will be the main focus features for
strong-severe storms Monday afternoon/evening. Some of this
convection may affect central Kansas by Monday evening.

.LONG TERM...(Tuesday through Friday)
Issued at 355 AM CDT Sat May 22 2021

The upper pattern is progged to become more progressive during this
period from the eastern Pacific across the CONUS. The upper low over
Saskatechwan gets absorbed by upper troughing sliding across
southeastern Canada. Meanwhile, a shortwave trough is progged to
move from the Great Basin Tuesday, across the northern/central
Plains mid-late week. Considerable timing differences are noted with
the progression of the southward moving cold front, with the GFS and
Canadian solutions appearing faster bringing the front southward
through the forecast area Wednesday night, and the ECMWF slower
during the day Thursday. The warm sector will feature moderate-
strong instability from highs in the 80s and dewpoints of 65-70
(enhanced by evapotranspiration effects) and moderately strong deep
layer shear at times Tuesday-Thursday. The cold front and dryline
will serve as boundaries to focus/initiate strong to severe storms
in the afternoon/evening hours, with a nocturnal southerly low-level
jet, likely keeping storms going into the nighttime hours. The NBM
has relatively higher probabilities Tuesday pm/night, and then again
Wednesday night into Thursday. Much uncertainty in the medium range
models by Friday, but will maintain low probabilities of thunder and
temperatures slanted to around seasonal normals after being warmer
than normal for Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 631 AM CDT Sat May 22 2021

Low level moisture remains high across most of the forecast area
today, with widespread IFR and LIFR cigs for most locations expected
for the morning hours.  Could even see some scattered light rain or
drizzle which may drop vsbys to MVFR for a few hours.

As the daytime continues, expect some breaks to develop in the low
cloudiness for most locations west of I-135, with a chance of some
VFR conditions returning for a few hours this afternoon.

The tropical plume of moisture may lead to some scattered showers
east of I-135, so will go with a VCSH for this chance, with the more
widespread SHRA near KCNU.

IFR and some LIFR cigs will return to most taf locations this
evening and tonight, as the low level moisture remains high.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  65  79  64 /  50  20  30  10
Hutchinson      79  64  78  64 /  30  20  30  10
Newton          76  63  78  63 /  40  20  40  10
ElDorado        74  63  78  63 /  60  20  40  10
Winfield-KWLD   75  64  79  63 /  70  30  40  10
Russell         82  65  81  64 /  10  10  20  10
Great Bend      81  65  80  64 /  10  10  20  10
Salina          81  66  80  65 /  20  20  40  10
McPherson       78  65  78  63 /  30  20  40  10
Coffeyville     74  64  78  63 /  80  30  30   0
Chanute         71  63  78  64 /  90  30  30   0
Iola            71  63  78  63 /  90  20  30   0
Parsons-KPPF    72  64  78  63 /  80  30  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...ADK
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...Ketcham
Hazardous weather outlook, May 22, 4:40 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
440 AM CDT Sat May 22 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
440 AM CDT Sat May 22 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Minor to moderate flooding will continue on the Neosho River in
southeast Kansas. Please check the latest river flood statements for
details.

Isolated thunderstorms are possible across south-central and
southeastern Kansas Today. Brief downpours are possible, however
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor to moderate flooding will continue on the Neosho River in
southeast Kansas through Sunday. Please check the latest river
flood statements for details.

Isolated thunderstorms are possible Sunday. Brief downpours are possible,
however severe storms are not expected.

Periodic chances for thunderstorms are forecast Monday through
Friday. Strong to severe storms along with heavy rainfall will be
possible during the period, however details remain uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 22, 11:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1139 AM CDT Sat May 22 2021

KSZ049-051-052-067-068-221715-
Reno KS-McPherson KS-Harvey KS-Marion KS-Saline KS-
1139 AM CDT Sat May 22 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  Eastern McPherson County in central Kansas...
  Northwestern Harvey County in south central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 1215 PM CDT.

* At 1135 AM CDT...National Weather Service Doppler radar was
  tracking A broken line of showers with locally heavy rainfall
  along a line extending from 7 miles south of Gypsum to
  Buhler...and moving northeast at 15 mph.

Torrential rainfall is occurring with these showers, and may
eventually lead to localized flooding. Listen for later statements
or possible flood warnings...should the risk for minor low-land
flooding become more imminent.

* Locations impacted include...
  Mcpherson, Inman, Buhler, Galva, Canton, Gypsum, Mcpherson Airport
  and Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3861 9737 3861 9725 3803 9766 3810 9788
      3878 9737
TIME...MOT...LOC 1637Z 206DEG 10KT 3860 9740 3811 9776

KLEINSASSER

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.